MAUDE Adverse Event Report: CARDIACASSIST INC. LIFESPARC SYSTEM; CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS

CARDIACASSIST INC. LIFESPARC SYSTEM; CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS
Model Number 5900-0001
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Reduced Blood Flow (4598)
Date of Event 07/23/2023
Type of Reportable Event Death
Event or Problem Description
Livanova received a report that a lifesparc controller / dock experienced low flow during support of a patient following a motor vehicle accident.The patient was reported to have a pericardial contusion with bilateral femurs broken and was intubated but was not achieving oxygen saturation despite max vent setting.About 3 hours later, the patient started to experience low flow.The nurse reported that they were giving a large amount of fluid yet were unable to improve the flow and it eventually dropped to less than 1.0 lpm.The team performed an emergent surgery to open the abdominal cavity and pressures were reportedly greater than 500mmhg.Prior to this procedure, the lifesparc circuit was clamped off due to low flow.Soon after the procedure the patient lost pressure and died.The ecmo coordinators reported that they did not feel as if the lifesparc controller / dock failed and reported the event for due diligence purposes.
 
Additional Manufacturer Narrative
H10.Livanova manufactures the lifesparc controller.The event occurred in (b)(6), arizona.Through follow-up communication, livanova learned that the hospital team was having unexplained low flow and initially thought the pump stopped.The controller banner was reportedly red during the event.However, after discussing over the phone, it was agreed that the pump did not stop and instead experienced a low flow event.The livanova representative believes the customer had a volume issue, as that is what it sounded like clinically.This was further supported through communication with the livanova medical affairs expert, who noted that both the blood loss and low flow reported by the user were likely tied to abdominal compartment syndrome or retroperitoneal bleed based on the patient condition.The data log from the lifesparc controller was sent to livanova for investigation.A review of the data log identified no evidence of a device malfunction.The data log also showed that the pump was running throughout the incident until the controller was powered off by the user.Review of the dhr did not identify any deviations or non-conformities relevant to the reported issue.All tests and inspections were completed with passing results.As the data log showed no evidence of a malfunction and the customer also does not believe a malfunction occurred, no specific root cause was determined and corrective actions were not identified.If any additional information relevant to the reported event is received, it will be provided in a supplemental report.

Brand Name
LIFESPARC SYSTEM
Common Device Name
CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
CARDIACASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer (Section G)
CARDIACASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer Contact
ryan coyle
620 alpha drive
pittsburgh, PA 15238
MDR Report Key17591877
Report Number2531527-2023-00025
Device Sequence Number6283868
Product Code DWA
UDI-Device Identifier00814112020623
UDI-Public(01)00814112020623(11)200707
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K183623
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 08/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/28/2024
Device Model Number5900-0001
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/26/2023
Initial Report FDA Received Date08/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/07/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age38 YR
Patient SexMale